Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 152, NWS Dodge City, KS

July 2, 2020Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 2, 2020, 9:17 PM CDT for Ellis County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2020, 9:17 PM CDT (02:17 UTC)
Expired
Jul 2, 2020, 10:00 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 139 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2093 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2321 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

697 
WUUS53 KDDC 030217
SVRDDC
KSC051-030300-
/O.NEW.KDDC.SV.W.0152.200703T0217Z-200703T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
917 PM CDT Thu Jul 2 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Ellis County in central Kansas...

* Until 1000 PM CDT.

* At 917 PM CDT, a severe thunderstorm was located very near
  Catherine, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hays, Victoria, Walker, Catherine, Emmeram, Yocemento, Toulon,
  Munjor and Antonino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 9904 3870 9915 3879 9945 3913 9946
      3913 9904
TIME...MOT...LOC 0217Z 286DEG 26KT 3893 9925 

HAIL...1.00IN
WIND...60MPH
 
$$

GERARD
1 follow-up statement
674 
WWUS53 KDDC 030255
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
955 PM CDT Thu Jul 2 2020

KSC051-030305-
/O.EXP.KDDC.SV.W.0152.000000T0000Z-200703T0300Z/
Ellis KS-
955 PM CDT Thu Jul 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR ELLIS COUNTY WILL EXPIRE AT
1000 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central Kansas.

LAT...LON 3870 9904 3870 9915 3879 9945 3913 9946
      3913 9904
TIME...MOT...LOC 0255Z 286DEG 26KT 3886 9893 

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 7:24 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 2, 7:24 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
724 PM CDT Thu Jul 2 2020

...Updated for aviation discussion...

.SHORT TERM...(This evening through Friday)
Issued at 318 PM CDT Thu Jul 2 2020

Scattered thunderstorms are expected this afternoon into this
evening as the atmosphere becomes very unstable with ample
moisture at the surface. The strongest storms will be capable of
producing large hail and damaging winds. Winds will generally be
from the east to southeast. Any storms that do form should move
east our of our area overnight leading to decreasing cloudiness.
Winds will also become light and variable. It should be dry
tomorrow morning with another chance of thunderstorms in the late
afternoon to evening as the same conditions repeat. Winds will
generally be from the southeast with increasing cloudiness. As
for temperatures, lows tonight will range from the lower 60s
across west central Kansas to around 70 degrees across south
central Kansas. Highs tomorrow look to range from the low 90s
along the I-70 corridor to upper 90s along the KS/OK border.

.LONG TERM...(Friday night through Thursday)
Issued at 318 PM CDT Thu Jul 2 2020

Weak disturbances will continue to move through the area this
weekend into the early part of next week and trigger a few storms
to form during peak heating. Any storms that do form should
dissipate as they trek eastward overnight. Otherwise expect hot
conditions to continue. A drier pattern sets up by mid week. Winds
through the long term look to generally be form the south to
southeast. As for temperatures, highs look to reach into the 90s
with lows in the 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 719 PM CDT Thu Jul 2 2020

KDDC/KGCK and KHYS could be affected by a broke line of
thunderstorms with high winds, brief heavy rain and small hail
through 04 UTC. After that expect a return to VFR conditions and
light winds. Winds will increase to 10 to 13 kts from the
southeast with daytime heating by 18-20 UTC. The absence of
upslope flow overnight will likely preclude the redevelopment of
low stratus.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  95  67  92 /  30  10  20  20
GCK  66  95  66  93 /  30  20  20  30
EHA  66  97  66  93 /  20  20  30  30
LBL  66  97  66  95 /  20  20  30  20
HYS  68  93  68  92 /  40  10  20  20
P28  70  96  70  93 /  20  10  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Finch
Hazardous weather outlook, Jul 2, 5:29 AM CDT, 15 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
529 AM CDT Thu Jul 2 2020

KSZ030-031-043>046-061>066-074>081-084>090-031030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
529 AM CDT Thu Jul 2 2020 /429 AM MDT Thu Jul 2 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Scattered thunderstorms will develop mid to late afternoon. A few of those
storms may become severe anywhere across southwest and west central
Kansas. The strongest storm today could become a supercell, capable of
70 mph winds and hail two inches in diameter or larger. Dangerous cloud
to ground lightning is a hazard with all thunderstorms!

Day 1 Hazards
-------------
* Large Hail: Limited risk
* Damaging Thunderstorm Wind: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------
Thunderstorms are in the forecast through early next week as low and
mid level moisture will remain fairly high. The wind shear will weaken over
the weekend and early next week, therefore the probability of severe weather
will be rather limited.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Excessive heat: Limited risk

* Wednesday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 2, 7:18 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Dodge City KS
718 PM CDT Thu Jul 2 2020

KSZ043-044-063-030115-
Finney KS-Lane KS-Scott KS-
718 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY...EASTERN
SCOTT AND LANE COUNTIES UNTIL 815 PM CDT...

At 718 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Scott State Lake to near Grigston to 8
miles south of Friend. Movement was east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Dighton, Grigston, Healy, Friend, Manning, Amy and Shields.

LAT...LON 3870 10040 3845 10037 3808 10048 3808 10097
      3842 10088 3870 10090
TIME...MOT...LOC 0018Z 263DEG 19KT 3868 10081 3843 10079 3815 10087

GERARD
Special weather statement, Jul 2, 7:25 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
725 PM CDT Thu Jul 2 2020

KSZ066-030115-
Stafford KS-
725 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STAFFORD COUNTY
UNTIL 815 PM CDT...

At 725 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Raymond, or 9 miles northeast of Hudson, moving
west at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Stafford County.

LAT...LON 3821 9873 3826 9871 3826 9847 3812 9847
TIME...MOT...LOC 0025Z 103DEG 10KT 3821 9855

GERARD
Special weather statement, Jul 2, 8:18 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Dodge City KS
818 PM CDT Thu Jul 2 2020

KSZ044-045-063-064-030215-
Finney KS-Hodgeman KS-Lane KS-Ness KS-
818 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...WESTERN
NESS...NORTHWESTERN HODGEMAN AND EASTERN LANE COUNTIES UNTIL 915 PM
CDT...

At 818 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pendennis to 15 miles west of Kalvesta.
Movement was east at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dighton, Ransom, Utica, Alamota, Beeler, Pendennis and Arnold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3869 9989 3806 10015 3806 10066 3870 10038
TIME...MOT...LOC 0118Z 274DEG 19KT 3869 10033 3813 10055

GERARD
Local storm report, Jul 2, 8:19 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
819 PM CDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             3 WNW MANNING           38.57N 100.78W
07/02/2020  E1.75 INCH       SCOTT              KS   PUBLIC

&&

JDF
Local storm report, Jul 2, 8:22 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND DMG     6 NE HUGOTON            37.25N 101.28W
07/02/2020                   STEVENS            KS   PUBLIC

            2 TO 3 INCH TREE LIMBS WERE DOWNED.

&&

JDF
Local storm report, Jul 2, 8:23 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
823 PM CDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             4 WSW MANNING           38.54N 100.80W
07/02/2020  E1.00 INCH       SCOTT              KS   PUBLIC

&&

JDF

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:18 PM CDTSpecial Weather StatementDDCLane57 min
Jul 2, 7:25 PM CDTSpecial Weather StatementDDCStafford50 min
Jul 2, 8:18 PM CDTSpecial Weather StatementDDCLane57 min
Jul 2, 8:27 PM CDTSevere Thunderstorm WarningDDCEllis, Rush48 min
Jul 2, 8:38 PM CDTSevere Thunderstorm WarningDDCEllis, Trego37 min
Jul 2, 9:01 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego59 min
Jul 2, 9:23 PM CDTSpecial Weather StatementDDCNess52 min
Jul 2, 9:35 PM CDTSpecial Weather StatementDDCHodgeman40 min
Jul 2, 10:02 PM CDTSpecial Weather StatementDDCRush43 min
Jul 2, 10:15 PM CDTSpecial Weather StatementDDCPawnee45 min
Jul 2, 11:11 PM CDTSpecial Weather StatementDDCStafford49 min
Jul 3, 5:38 PM CDTSpecial Weather StatementDDCMeade52 min
Jul 3, 5:41 PM CDTSpecial Weather StatementDDCGray49 min
Jul 3, 6:18 PM CDTSpecial Weather StatementDDCMeade42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.